Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 222, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 15, 2020, 4:49 PM MDT for El Paso County, Colorado. It was in force for 26 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2020, 4:49 PM MDT (22:49 UTC)
- Expired
- Aug 15, 2020, 5:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 59 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:50 PM MDT | HAIL 1.75 | Peterson Afb, CO | REPORT VIA PICTURE ON SOCIAL MEDIA. STATED LARGEST HAIL OCCURRED AROUND 4:50 PM IN ZIP CODE 80916. LOCATION ESTIMATED BY RADAR. |
| Aug 15, 4:52 PM MDT | HAIL 1.25 | 2 N Peterson Afb, CO | |
| Aug 15, 5:01 PM MDT | HAIL 2 | 2 Sse Peterson Afb, CO | REPORTED BY OBSERVER AT COLORADO SPRINGS AIRPORT. |
| Aug 15, 5:06 PM MDT | HAIL 1.5 | 1 Ssw Peterson Afb, CO | |
| Aug 15, 5:08 PM MDT | HAIL 1.25 | 4 Se Peterson Afb, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
742 WUUS55 KPUB 152249 SVRPUB COC041-152315- /O.NEW.KPUB.SV.W.0222.200815T2249Z-200815T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 449 PM MDT Sat Aug 15 2020 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... Central El Paso County in east central Colorado... * Until 515 PM MDT. * At 449 PM MDT, a severe thunderstorm was located over Peterson AFB, or near Colorado Springs, moving south at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Southeastern Colorado Springs, Fountain, Security, Peterson AFB, Security-Widefield, Cimarron Hills and Fort Carson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3886 10474 3887 10464 3874 10455 3873 10476 TIME...MOT...LOC 2249Z 351DEG 9KT 3884 10471 HAIL...1.25IN WIND...<50MPH $$ Heavener
2 follow-up statements
567
WWUS55 KPUB 152258
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
458 PM MDT Sat Aug 15 2020
COC041-152315-
/O.CON.KPUB.SV.W.0222.000000T0000Z-200815T2315Z/
El Paso CO-
458 PM MDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL EL PASO COUNTY...
At 457 PM MDT, a severe thunderstorm was located over southeastern
Colorado Springs, moving south at 10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Southeastern Colorado Springs, Fountain, Security, Peterson AFB,
Security-Widefield, Cimarron Hills and Fort Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3886 10474 3887 10464 3874 10455 3873 10476
TIME...MOT...LOC 2257Z 351DEG 9KT 3882 10471
HAIL...1.50IN
WIND...<50MPH
$$
Heavener829
WWUS55 KPUB 152309
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
509 PM MDT Sat Aug 15 2020
COC041-152315-
/O.CON.KPUB.SV.W.0222.000000T0000Z-200815T2315Z/
El Paso CO-
509 PM MDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN EL PASO COUNTY...
At 509 PM MDT, a severe thunderstorm was located over southeastern
Colorado Springs, moving south at 10 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Southeastern Colorado Springs, Fountain, Security, Security-Widefield
and Fort Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3882 10474 3884 10463 3874 10455 3873 10476
TIME...MOT...LOC 2309Z 351DEG 9KT 3879 10470
HAIL...2.00IN
WIND...<50MPH
$$
HeavenerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:02 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 15, 3:02 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 302 PM MDT Sat Aug 15 2020 .SHORT TERM...(This evening through Sunday) Issued at 249 PM MDT Sat Aug 15 2020 Thunderstorms continue to percolate across the southern Sangre De Cristo range and Raton Mesa region this afternoon where a couple of strong to near severe storms have developed. Given light flow aloft within the ridge, deep layer shears are likely weaker for southern portions of our area. Still awaiting erosion of the cap across the plains though HRRR suggests convective development will occur along the Palmer and Raton Mesa late this afternoon into the evening. Stout MLCAPE of 1500 J/kg along the I-25 corridor increases to 2500+ J/kg near the eastern border this afternoon which would be supportive of a severe thunderstorm or two with large hail up to the size of golf balls and damaging winds. Deep layer shears should be a little stronger for northern and eastern portions of the plains with values around 25-35 kts. This area is also where thunderstorm develop may be more conditional. So still lots of uncertainty on how this will play out. Lots of potential but high res models continue to show storm coverage will be more isolated with lack of strong forcing. If storms can maintain, they may form a cluster or two as they move into KS this evening and encounter a strengthening low level jet. For now have maintained isolated to scattered pops across the southern mountains and southeast plains. For Sunday, another round thunderstorms will develop across the southeast mountains and plains. Dew points look a little lower, though cap may be more easily broken given more surface based heating. One or two strong to severe storms will be possible and will have to watch the burn scars in the southeast mountains for another round of potential flash flooding. As for smokey hazy skies...experimental HRRR keeps the haze and smoke around for another day and have included this in the grids. -KT .LONG TERM...(Sunday night through Saturday) Issued at 249 PM MDT Sat Aug 15 2020 There are only minor changes from the previous forecasts as the upper-level ridge of high pressure is expected to stay centered over the Great Basin region through the upcoming week. Sunday night...Isolated to scattered showers and thunderstorms are expected to be ongoing over the region into the overnight hours, with some guidance indicating that precipitation could linger into early Monday morning near the Kansas border. A strong to marginally severe thunderstorm remains possible over the far eastern plains into the evening hours, but that risk diminishes after sunset. Monday through Saturday...The ridge of high pressure over the Great Basin remains relatively in the same location through the period, keeping us in north to northwest flow aloft. However, the ridge is expected to edge slightly southward midweek. Guidance then has the ridge potentially flattening somewhat late week, but there is some uncertainty in how much the ridge flattens if at all, which is the main change in the latest guidance for the long-term forecast. This flattening will depend on whether a trough moving through southern Canada ends up being far enough south to affect the ridge over the western U.S. For sensible weather, daily chances for isolated to scattered PM showers and thunderstorms are anticipated through the forecast period. The higher terrain has the better chance to see precipitation each day with mainly isolated storms over the lower elevations. However, Monday does look to be mainly dry across the plains. If the Canadian trough does take a little more of a southerly track, the plains will likely have a better chance of precipitation Thursday afternoon and evening than the rest of the forecast period. High temperatures are expected to remain relatively similar through the week with the plains seeing highs in the upper 80s to mid 90s and mid 80s to around 90 in the high valleys. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 249 PM MDT Sat Aug 15 2020 Isolated thunderstorms will be possible at the TAF sites though very spotty coverage will keep mention of VCTS out of KPUB and KALS. KCOS stands the best chance for VCTS. If storms do develop, large hail and erratic gusty winds will be possible. Thunderstorms will diminish or move east of the TAF sites by 02z with light winds and hazy skies overnight. Some patchy MVFR clouds may develop over KCOS and KPUB but northerly winds off the Palmer Divide may keep a firm ceiling from developing. Another round of thunderstorms will develop over the mountains and drift off into the adjacent plains on Sunday. Winds will generally be diurnally driven with speeds under 15 kts except near afternoon thunderstorms. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...CARLBERG AVIATION...KT
Hazardous weather outlook, Aug 15, 11:02 AM MDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1102 AM MDT Sat Aug 15 2020 COZ058>089-093>099-161715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1102 AM MDT Sat Aug 15 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms will be possible over the I-25 corridor and eastern plains this afternoon and evening. The main storm risks will be hail up to the size of golf balls, and wind gusts up to 70 mph. An isolated tornado or landspout will also be possible. Thunderstorms will also be capable of producing locally heavy rainfall, which could cause flash flooding on burn scars should they be directly impacted. The Spring, Junkins, and Hayden Pass burn scars will be most at risk today. Isolated thunderstorms will be possible across the southwest mountains and San Luis Valley this afternoon and evening. These may produce gusty winds up to 45 mph, lightning, and spotty light rainfall amounts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered afternoon and evening thunderstorms are expected across the mountains and eastern plains Sunday. One or two of the storms may become strong to severe, with the primary risks from these storms being lightning, wind gusts up to 50 mph and hail up to one inch in diameter. For Monday through Friday, isolated to scattered afternoon and evening thunderstorms will be mainly confined to the higher terrain. The primary risks with any storms will be lightning and gusty outflow winds, but a few of the stronger storms may also produce small hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the southeast mountains and plains. 31/29
In the hours before
Local storm report, Aug 15, 4:21 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 4 WNW FALCON 38.95N 104.70W
08/15/2020 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&Special weather statement, Aug 15, 4:22 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
422 PM MDT Sat Aug 15 2020
COZ084-085-152300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
422 PM MDT Sat Aug 15 2020
...SPECIAL WEATHER STATEMENT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm over
Calhan, or 33 miles southwest of Limon, moving southeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Calhan.
LAT...LON 3898 10405 3894 10405 3892 10406 3886 10427
3908 10434 3910 10420
TIME...MOT...LOC 2221Z 330DEG 8KT 3905 10425
HeavenerSpecial weather statement, Aug 15, 4:25 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Pueblo CO 425 PM MDT Sat Aug 15 2020 COZ094-152300- Eastern Las Animas County CO- 425 PM MDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 500 PM MDT... At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Thatcher, or 37 miles southwest of La Junta, moving south at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Las Animas County. LAT...LON 3755 10391 3757 10378 3731 10364 3728 10391 TIME...MOT...LOC 2225Z 347DEG 18KT 3749 10384 kam
Special weather statement, Aug 15, 4:29 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Pueblo CO 429 PM MDT Sat Aug 15 2020 COZ094-152315- Eastern Las Animas County CO- 429 PM MDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 515 PM MDT... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles northwest of Kim, or 39 miles south of North La Junta, moving south at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kim. LAT...LON 3751 10373 3754 10358 3719 10324 3715 10363 TIME...MOT...LOC 2229Z 348DEG 24KT 3742 10364 kam
Special weather statement, Aug 15, 4:31 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Pueblo CO 431 PM MDT Sat Aug 15 2020 COZ081-152300- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 431 PM MDT Sat Aug 15 2020 ...SPECIAL WEATHER STATEMENT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm over Cripple Creek, or 20 miles west of Colorado Springs, moving southeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cripple Creek and Victor. LAT...LON 3875 10527 3882 10520 3872 10498 3863 10515 TIME...MOT...LOC 2231Z 318DEG 7KT 3875 10518 Heavener
Special weather statement, Aug 15, 4:38 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Pueblo CO 438 PM MDT Sat Aug 15 2020 COZ094-099-152315- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 438 PM MDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 515 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Kim, or 36 miles south of North La Junta, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Baca and east central Las Animas Counties. LAT...LON 3748 10352 3755 10342 3747 10296 3723 10329 TIME...MOT...LOC 2238Z 311DEG 19KT 3746 10341 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 12:26 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Aug 15, 2:44 PM MDT | Flash Flood Warning | PUB | Huerfano | 102 min |
| Aug 15, 2:46 PM MDT | Special Weather Statement | PUB | 29 min | |
| Aug 15, 2:54 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| Aug 15, 3:11 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Aug 15, 3:26 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 19 min |
| Aug 15, 3:34 PM MDT | Special Weather Statement | PUB | El Paso | 41 min |
| Aug 15, 3:39 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| Aug 15, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 47 min |
| Aug 15, 3:48 PM MDT | Special Weather Statement | PUB | Huerfano | 27 min |
| Aug 15, 4:00 PM MDT | Special Weather Statement | PUB | Las Animas | 30 min |
| Aug 15, 4:12 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| Aug 15, 4:22 PM MDT | Special Weather Statement | PUB | El Paso | 38 min |
| Aug 15, 4:25 PM MDT | Special Weather Statement | PUB | Las Animas | 35 min |
| Aug 15, 4:29 PM MDT | Special Weather Statement | PUB | Las Animas | 46 min |
| Aug 15, 4:31 PM MDT | Special Weather Statement | PUB | Teller | 29 min |
| Aug 15, 4:38 PM MDT | Special Weather Statement | PUB | 37 min | |
| Aug 15, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 51 min |
| Aug 15, 5:11 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 14 min |
| Aug 15, 5:25 PM MDT | Special Weather Statement | PUB | Fremont | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.